What is polysubstance abuse? In recent years, misusing popular drug cocktails, consisting of a mixture of more than one substance, has become popular among teenagers and young adults. The practice of polysubstance abuse provides a more intense high than misusing a single substance. However, the trend is equally dangerous and can lead to accidental overdose and death.
What Is Polysubstance Abuse?
While misusing drug cocktails is one form of polysubstance abuse, it does not fully define this term and associated behaviors. To get a better idea of what polysubstance abuse is, you need to understand the following behaviors:
- The person simultaneously misuses two or more substances. For example, they may drink alcohol while also snorting cocaine.
- The misuse can be international or unintentional. Sometimes a person does not know they are misusing multiple substances, like when they believe the heroin they are using is pure, but it was mixed with fentanyl.
- The misuse can include mixing both illicit and legal substances. For instance, they could smoke marijuana laced with ketamine.
- The person does not discriminate or favor one substance over another. So, for example, they could mix alcohol with MDMA one night and snort cocaine and take Adderall another night.
In addition, many people suffering from polysubstance abuse tend to engage in binging behaviors. Furthermore, they are addicted to getting high, not any one particular substance. So, they will take just about any combination of alcohol and drugs.
Common Polysubstance Combinations
While most people with polysubstance use disorder do not discriminate regarding what drugs they take or whether they drink alcohol, certain combinations are more commonly taken than others.
Alcohol and Cocaine
Alcohol is a depressant, and misuse lowers inhibitions while making one feel relaxed. Mixing alcohol with cocaine, a stimulant, increases energy levels while boosting one’s euphoric state.
Opioids and Benzos
Both opioids and benzos are depressants. Opioids can make you feel happy, relaxed, and euphoric. Combining benzo with opioids can enhance these effects.
Cocaine and Heroin
Cocaine can make you feel excited, full of energy, and very alert. Heroin can cause a sense of detachment and relaxation. Mixing the drugs can lower one’s inhibitions while causing a euphoric state.
Signs and Symptoms of Polysubstance Abuse
The signs and symptoms of polysubstance abuse can be difficult to notice, mainly because of the substances being misused. However, some of the more common signs and symptoms could include the following:
- Changes in appetite
- Weight gain or weight loss
- Mood swings
- Changes in energy levels
- Changes in sleep patterns
- Watery eyes
- Runny nose
- Poor decision making
- Engaging in more risky behavior
- Lowered inhibitions
- Overly talkative
In addition, as dependence and addiction become more prevalent, the individual will feel and believe they cannot function without being under the influence of multiple substances.
Dangers of Polysubstance Abuse
According to the Centers for Disease Control (CDC), roughly half of the drug overdose deaths in 2019 resulted from mixing multiple drugs. Drug overdose deaths that year amounted to 70,980, as reported by the National Vital Statistics Rapid Release division of the CDC. Therefore, around 35,490 overdose deaths occurred as a result of polysubstance abuse.
Dangers of Mixing Multiple Stimulants
Stimulants like cocaine, MDMA, and meth increase heart rates and can increase the risks of heart attack and stroke. They can also make it difficult to breathe and cause tremors and seizures.
Dangers of Mixing Multiple Depressants
Depressants, such as opioids and benzos, slow down breathing and heart rates. Mixing multiple depressants can result in passing out, coma, heart failure, and respiratory failure.
Dangers of Mixing Stimulants and Depressants
Some people believe that if they mix stimulants with depressants, they can counteract the effects of the substances. However, what actually occurs is one substance can hide the effects of the other substance. As such, one can believe the substances are not working and take even larger doses, resulting in accidental overdose.
Detoxing from Polysubstance Abuse
Detox withdrawal symptoms occur as soon as the substances start to wear off and leave the body. As they do, the withdrawal symptoms can range from mild to severe, depending on how long polysubstance abuse has been occurring.
Common withdrawal symptoms could include:
- Blurred vision
- Excess sweating
- “The shakes”
- Muscle spasms
- Muscle and body aches and pains
- Abdominal pain and cramping
Furthermore, withdrawal symptoms can worsen and become more intense the longer one goes without substances. Therefore, attempting to detox from multiple substances by quitting “cold turkey” is highly discouraged.
Instead, medically supervised detox in a clinical setting is highly encouraged to detox from polysubstance abuse safely. This type of detox provides 24-7 supervision with access to healthcare professionals to help reduce the severity of withdrawal symptoms. Additionally, you often have access to the treatment facility’s amenities, such as psychiatrists, therapists, counselors, activities, exercise equipment, and prepared meals. So, you can start to take the steps to live your life drug-free while completing detox.
Polysubstance Abuse Detox and Addiction Treatment in Murfreesboro, TN
If you are ready to take the first steps to overcome your polysubstance abuse, detox and addiction treatment are available in Murfreesboro, TN, at Tulip Hill. We offer personalized treatment programs in a caring and supportive environment to help you succeed. Contact us to learn more about how we can help you find your recovery path from polysubstance abuse.